The Goat Spot Forum banner

21 - 29 of 29 Posts

·
Registered
Joined
·
635 Posts
Your info was useful. I'd never thought of giving something like Benadryl in "suppository" form but it makes great sense, especially if you've got an animal who's having trouble breathing in the first place.
I'm on a few other forums and I've asked and asked and never found anyone who's actually had to use epinephrine on a goat. Everything I've ever heard was third party at best. Somebody who knows somebody who used it, that kind of thing. I'm not saying it's not important, and I keep it ready too, but I'd sure love to hear a FIRST HAND account of how it went.
I do know that as a kid on a cow dairy farm, we vaccinated hundreds of cows twice a year and while I could be mistaken, epi was not present and never called for over many years. It makes me think that the likelihood of true anaphylactic shock from any kind of shot is almost infinitesimally small. Of course, when it happens to you and you don't have epi, none of that matters.
 

·
Registered
Joined
·
1,067 Posts
I hear you! I've been giving Pen G to horses for years, and vaccinating them and the dogs and never thought of anaphylaxis really being an issue. I've always had epi on hand, thinking more of human anaphylaxis or cardiac arrest of a neighbor, etc. I didn't move some to the tack room with a needled syringe on standby until I read about goats going into shock from injections, especially penicillin. Now I've become paranoid, and thought maybe it was the norm with goats. I've only had goats for two months, so not much experience to go with.
 

·
Registered
Joined
·
237 Posts
There's only person I know of who ever used Epi on a goat..

She and her partner were giving shots to their herd of Oberhaslis and she said one dropped IMMEDIATELY after the injection was given. They scrambled to draw up the Epi and proceeded to administer it to a dead goat...a dead goat which, stubbornly, remains dead to this very day.

Yeah, I know. It wasn't quite the kind of story I wanted to hear either. :help:
 

·
Premium Member
Joined
·
29,236 Posts
yes that was her Bambi - sibling to my angie

she gave him Tetanus Antitoxin when she disbudded him and he had a serious reaction. She gave the epi and then rushed him to the vet
 

·
Registered
Joined
·
635 Posts
Is she still here? I'd sure love to hear a first hand account of what happened, how the animal reacted, how long the epi took to work, how much she gave and whether sub Q or IM, what the vet did afterwards, long term effects of the epi etc. Maybe it's on an old thread that somebody could link?
 

·
Premium Member
Joined
·
29,236 Posts
no it was years ago before TGS was started.

um she is here - she is a moderator - but she is real busy with goat stuff so if you want to get a hold of her best to email her
 

·
Registered
Joined
·
6,289 Posts
In my experience the Epi didn't do a ton. The bottle I have say's 1cc per 100lbs. It has to be refrigerated.

I gave .2cc of Epi to a kid having an allergic reaction to Tetanus Antitoxin. His ears, and eye lids swelled up, he was screaming bloody murder and his lungs filled up with fluid, all from the Antitoxin. I gave the epi right away and then called the vet... Per the vets advise I gave 1cc of Dexamethasone(2mg/ml) after the Epi. That helped a LOT with the fluid in his lungs.

I have also given the Epi for a reaction to CD Antitoxin. Same sort of thing. Her eyes and ears swelled up, I gave the Epi, then the Dexamethasone.
 
21 - 29 of 29 Posts
Top